Alert archive / Iowa / Tornado Warnings in 2004
Tornado Warning 63, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at Jun 12, 2004, 2:03 PM CDT for Mills County, Montgomery County, Iowa. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 12, 2004, 2:03 PM CDT (19:03 UTC)
- Expired
- Jun 12, 2004, 2:30 PM CDT
- In force
- 27 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
Counties Mills County, IA, Montgomery County, IA
The radar
The Omaha radar (KOAX), 87 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 12, 11:45 AM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 7.1 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 232 J/kg
- Mixed-layer CIN
- -305 J/kg
- Mixed-layer LCL
- 2084 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
709 WFUS53 KOAX 121903 TOROAX IAC129-137-121930- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE OMAHA NE 203 PM CDT SAT JUN 12 2004 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * TORNADO WARNING FOR... MILLS COUNTY IN SOUTHWEST IOWA MONTGOMERY COUNTY IN SOUTHWEST IOWA * UNTIL 230 PM CDT * AT 159 PM CDT...RADAR INDICATED A SEVERE STORM WITH A POSSIBLE TORNADO. THE MOST DANGEROUS PART OF THE STORM WAS LOCATED 7 MILES SOUTH OF HASTINGS...OR ABOUT 35 MILES SOUTHEAST OF OMAHA...MOVING EAST AT 40 MPH. * LOCATIONS IMPACTED INCLUDE... EMERSON RED OAK COBURG IF YOU ARE IN THE PATH OF A TORNADO...GO TO A BASEMENT. IF A BASEMENT IS NOT AVAILABLE...TAKE COVER IN AN INTERIOR ROOM ON THE LOWEST LEVEL OF YOUR HOME OR BUSINESS. AVOID WINDOWS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SATURDAY EVENING FOR SOUTHWESTERN IOWA AND EASTERN NEBRASKA. LAT...LON 4104 9556 4091 9555 4091 9520 4110 9520 $$ DEWALD
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Jun 12, 3:45 AM CDT, 10 hours 18 minutes earlier.
Area forecast discussion, Jun 12, 3:45 AM CDT, 10 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 345 AM CDT SAT JUN 12 2004 .DISCUSSION... THUNDERSTORM CHANCES/TIMING MAIN FCST ISSUE THROUGH TUESDAY AS NEBRASKA REMAINS ON SRN END OF WRLYS. ALTHOUGH THERE ARE QPF DIFFERENCES/ISSUES BETWEEN ETA AND GFS...A GENERAL SIMILARITY BETWEEN THE TWO DOES LEAD TO A LITTLE HIGHER CONFIDENCE IN HOW SYNOPTIC PATTERN COULD EVOLVE INTO EARLY NEXT WEEK. HOWEVER...CONVECTIVE OUTFLOW/DEBRIS CLOUDS COULD SIGNIFICANTLY AFFECT FCST. NONETHELESS... SHORT TERM...QUESTION APPEARS HOW SOON CONVECTION WILL DVLP TDA. WK CDFNT/DRYLINE THAT PUSHED THRU ENTIRE CWA IS WASHING OUT AND STLT IMAGES AND SFC OBS SHOWED INCREASING SFC DWPTS SPREADING BACK TWD CWA. ISENTROPIC LIFT NEAR 700 MB/850 MB THETA E ADVCTN WAS CAUSING SVRL AREAS OF ACCAS APPEARING CLOUD MASSES OVR WRN NEBR/WRN KS AND LOCAL AREA 88DS INDICATED SVRL WEAK BOUNDARIES LIFTING MOSTLY NWD INTO AND ACRS SRN NEBR. 06Z META HAS HELD OFF DVLPG QPF OVR SRN CWA UNTIL 15Z BUT IT AND THE GFS CONTINUE TO INDICATE A FAIRLY GOOD CHANCE OF SOME SHOWERS/TSTMS DVLPG BY 18Z. SO EVEN THOUGH EARLY MORNING TSTMS CHANCES MAY BE A LTL LESS...DID KEEP 30-40 POPS BEGINNING AT 17Z ACRS THE S. ACTIVE SVR WEATHER AFTN POSSIBLY SETTING UP OVR PORTIONS OF THE CWA AS SHORT WV TROF MOVG ACRS WRN CO SHOULD BE ARRIVING AROUND MAX HEATING WITH WARM FRONT PRBLY OVR SERN NEBR. BOOSTED POPS THIS AFTN SERN ZONES. GFS CONTINUES LIFTING QPF BULLSEYE NEWD TNGT WHILE META FOCUSES IT ALONG AND DROPS IT SEWD INTO MOISTURE AXIS. THE ETAS SOLUTION SEEMS MOST PLAUSIBLE FOR HEAVY RAIN TNGT. SOME SECONDARY QPF MAX WILL PRBLY SHIFT NEWD ASSOCD WITH ELEVATED CONVECTION AIDED BY LIFT GENERATED BY RIGHT REAR ENTRANCE REGION OF A JET LIFTING INTO WRN GRTLKS. THUS KEPT POPS IN LIKELY CATEGORY INTO TNGT ACRS A LARGE PART OF THE CWA. A PROBABLE MINIMUM IN PCPN CHCS MUCH OF SUNDAY AS ATMOSPHERE RECOVERS FM TDAS/TNGTS CONVECTION ALTHO SOME REDVLPMENT POSSIBLE IN THE AFTN SERN ZONES NEAR POSSIBLE LOCATION OF WARM FRONT. KEPT SLGT CHC ALL ZONES EXCEPT SE WHERE CONTD IN CHC CATEGORY. SHOULD BE A LTL COOLER SUNDAY COMPARED TO TODAY DUE TO WEAK COOL ADVCTN. GENERALLY A BLEND BETWEEN GFS/ETA/PREV FCST. WEAK WARM/MOIST ADVCTN FCST BY ETA/GFS SUN NGT INTO MONDAY WARRANTS A CONTINUATION IN PCPN CHCS AND SLGTLY WARMER HIGHS MONDAY. GFS IS SLOWER WITH NEXT FRONTAL PASSAGE...NOW NOT FORECASTING ITS ARRIVAL THROUGH THE OAX CWA UNTIL LATE TUE. THIS SOLUTION IS SUPPORTED BY ETA BUT NOT BY LATEST OPERATIONAL ECMWF. DECIDED TO LEAN TOWARD THE GFS/ETA AND THUS ADDED POPS WITH FROPA TUE AND RAISED TEMPS SLGTLY SE ON TUE AND COOLED MOST AREAS A LITTLE ON WED. CONFIDENCE DECREASES REST OF EXTENDED IN HOW SFC PATTERN WL PLAY OUT AS GFS CONTS WK HIGH PRES OVR MO VALLEY WITH A MODERATE WNWLY UPR FLOW. MADE LTL/NO CHANGES TO TEMPS OR POPS THOSE PDS. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && CHERMOK
Hazardous weather outlook, Jun 12, 11:36 AM CDT, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1136 AM CDT SAT JUN 12 2004 IAZ043-055-056-NEZ011-012-015>018-030>034-042>045-122300- ANTELOPE-BOONE-BURT-CEDAR-COLFAX-CUMING-DODGE-HARRISON IA-KNOX- MADISON-MONONA IA-PIERCE-PLATTE-SHELBY IA-STANTON-THURSTON- WASHINGTON-WAYNE- 1136 AM CDT SAT JUN 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON INTO TONIGHT. SEVERE STORMS ARE POSSIBLE EARLY THIS AFTERNOON INTO THIS EVENING WITH HAIL AND DAMAGING WINDS THE MAIN HAZARD. LOW PRESSURE OVER KANSAS AND A WARM FRONT IN SOUTHEAST NEBRASKA WILL BRING WARM AND MOIST AIR BACK NORTH INTO EASTERN NEBRASKA AND SOUTHWEST IOWA. STRONG INSTABILITY AND AN UPPER LEVEL DISTURBANCE MOVING INTO EASTERN NEBRASKA WILL HELP CAUSE THUNDERSTORM DEVELOPMENT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS SUNDAY THROUGH TUESDAY AND AGAIN THURSDAY. THE STRONGEST STORMS WILL LIKELY BE FROM LATE AFTERNOON THROUGH LATE EVENING. SEVERE STORMS...AGAIN WITH LARGE HAIL AND DAMAGING WINDS...WILL BE POSSIBLE BOTH LATE SUNDAY AND LATE MONDAY. LATER HAZARDOUS WEATHER OUTLOOKS WILL PROVIDE ADDITIONAL INFORMATION REGARDING THUNDERSTORM ACTIVITY LATER NEXT WEEK. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE REQUIRED FROM THIS AFTERNOON INTO LATE EVENING. IAZ069-079-080-090-091-NEZ050>053-065>068-078-088>093-122300- BUTLER-CASS-DOUGLAS-FREMONT IA-GAGE-JEFFERSON-JOHNSON-LANCASTER- MILLS IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-POTTAWATTAMIE IA- RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD- 1136 AM CDT SAT JUN 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ALL AFTERNOON AND EVENING. LARGE HAIL...DAMAGING WINDS ARE THE PRIMARY THREATS...BUT ISOLATED TORNADOES ARE POSSIBLE. HEAVY RAIN COULD ALSO ACCOMPANY THE STRONGER STORMS. VERY UNSTABLE CONDITIONS HAVE DEVELOPED AS WARM MOIST AIR MOVES NORTH INTO THE REGION FROM KANSAS AND MISSOURI. STRONG THUNDERSTORMS HAVE DEVELOPED EARLY...AND STORMS ARE LIKELY TO CONTINUE INTO THE EVENING. DUE TO THE EARLY AND RAPID DEVELOPMENT OF THUNDERSTORMS... A CONFERENCE CALL WILL NOT BE SCHEDULED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS SUNDAY THROUGH TUESDAY AND AGAIN THURSDAY. THE STRONGEST STORMS WILL LIKELY BE FROM LATE AFTERNOON THROUGH LATE EVENING. SEVERE STORMS...AGAIN WITH LARGE HAIL AND DAMAGING WINDS...WILL BE POSSIBLE BOTH LATE SUNDAY AND LATE MONDAY. LATER HAZARDOUS WEATHER OUTLOOKS WILL PROVIDE ADDITIONAL INFORMATION REGARDING THUNDERSTORM ACTIVITY LATER NEXT WEEK. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS SHOULD BE PREPARED FOR IMMEDIATE ACTIVATION THIS AFTERNOON AND EVENING. POLLACK
In the hours before
Local storm report, Jun 12, 11:29 AM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
1129 AM CDT SAT JUN 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1115 AM HAIL 9 NE TOBIAS 40.51N 97.22W
06/12/2004 0.75 INCH SALINE NE TRAINED SPOTTER
8 MILES EAST OF MILIGAN
1115 AM HAIL 3 S TOBIAS 40.38N 97.34W
06/12/2004 1.00 INCH SALINE NE EMERGENCY MNGR
&&
JEKLocal storm report, Jun 12, 12:31 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
1231 PM CDT SAT JUN 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1228 AM TORNADO 5 W CEDAR BLUFFS 41.40N 96.71W
06/12/2004 SAUNDERS NE FIRE DEPT/RESCUE
HIGHWAY 77 AND COUNTY ROAD 10
&&
JEKLocal storm report, Jun 12, 1:53 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
153 PM CDT SAT JUN 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1108 AM HAIL 2 SW CRETE 40.61N 96.99W
06/12/2004 0.75 INCH SALINE NE EMERGENCY MNGR
1137 AM HAIL WESTERN 40.39N 97.20W
06/12/2004 1.00 INCH SALINE NE EMERGENCY MNGR
1234 PM TSTM WND GST VALLEY 41.31N 96.35W
06/12/2004 60 MPH DOUGLAS NE EMERGENCY MNGR
LARGE TREE FLATTENED TRALER HOME.
1255 PM TSTM WND GST OMAHA 41.26N 96.01W
06/12/2004 60 MPH DOUGLAS NE EMERGENCY MNGR
LARGE TREES AND POWER LINES DOWN.
0113 PM HAIL 2 NW DOUGLAS 40.61N 96.42W
06/12/2004 0.75 INCH OTOE NE TRAINED SPOTTER
0115 PM HAIL CORTLAND 40.51N 96.71W
06/12/2004 0.75 INCH GAGE NE TRAINED SPOTTER
0123 PM HAIL DOUGLAS 40.59N 96.39W
06/12/2004 0.88 INCH OTOE NE FIRE DEPT/RESCUE
&&
TFLThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 1:01 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Mills, Pottawattamie | 44 min |
| Jun 12, 1:44 PM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie | 31 min |
| Jun 12, 1:49 PM CDT | Tornado Warning | OAX | Monona | 26 min |
| Jun 12, 1:54 PM CDT | Severe Thunderstorm Warning | OAX | Fremont | 36 min |
| Jun 12, 2:15 PM CDT | Severe Thunderstorm Warning | OAX | Page | 45 min |
| Jun 12, 6:24 PM CDT | Severe Thunderstorm Warning | OAX | Fremont, Mills | 51 min |
Nearby
Tornado Warnings in Iowa, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.